We thank Lee and associates for their interest and comments regarding our paper, “Combined intravitreal ranibizumab and photodynamic therapy for retinal angiomatous proliferation.” We had an interest in reading the article reported by Lee and associates. Freund and associates described “PPP,” referred to as pharmacology–pause–photodynamic therapy (PDT), in cases with combination therapy of intravitreal triamcinolone acetonide and PDT for retinal angiomatous proliferation (RAP) patients. The method of PPP was well conceived based on the hypothesis that verteporfin may leak into the retinal cystic spaces, and to avoid predisposing the retinal layers to photochemical damage.
However, we performed PDT 1 or 2 days after administering intravitreal ranibizumab injection for the following reasons. Clinically, anti–vascular endothelial growth factor (VEGF) therapy for RAP patients could result in rapid resolution of the intraretinal edema, hemorrhage, and neovascular lesions. A histopathologic study demonstrated the rapid response of neovascular tissue in proliferative diabetic retinopathy after intravitreal bevacizumab injection. These results could explain rapid suppression of neovascular complex in RAP patients after intravitreal anti-VEGF agents. We have hypothesized that verteporfin may accumulate minimally in the suppressed neovascular complex after injection of intravitreal anti-VEGF agents, which may cause less effective. Moreover, the short half-life of ranibizumab in the vitreous may be less effective for reducing upregulation of VEGF caused by PDT itself when PDT is applied more than 2 days after administering intravitreal ranibizumab.
Indocyanine green angiography (ICGA) findings could not exactly detect all RAP lesions. While ICGA-guided PDT may be useful to reduce the laser spot size, we used fluorescein angiography (FA)-guided PDT for entire lesion in the FA findings to avoid misapplying such lesions which ICGA findings could not detect.
While further large and long-term prospective randomized studies are needed, we believe that combined therapy of intravitreal ranibizumab and PDT is effective for maintaining or improving visual acuity and the anatomic changes in RAP patients without adverse events over 12 months at this time.